Alert archive / Minnesota / Wind Chill Advisories in 2013

Wind Chill Advisory 9, NWS La Crosse, WI

December 9, 20134 counties in Iowa; 5 counties in Wisconsin; 6 counties in Minnesota

NWS La Crosse, WI issued this wind chill advisory at Dec 9, 2013, 4:01 AM CST for 4 counties in Iowa; 5 counties in Wisconsin; 6 counties in Minnesota. It took effect at Dec 9, 2013, 10:52 AM CST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Dec 9, 2013, 4:01 AM CST (10:01 UTC)
In effect from
Dec 9, 2013, 10:52 AM CST
Expired
Dec 10, 2013, 2:35 AM CST
In force
16 hr
Issued by
NWS La Crosse, WI

Counties Chickasaw County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Dodge County, MN, Fillmore County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Buffalo County, WI, Clark County, WI, Jackson County, WI, Taylor County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 63 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2013-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2013-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KARX 091001
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
401 AM CST MON DEC 9 2013

...ARCTIC AIR TO SURGE INTO NORTH CENTRAL WISCONSIN THIS
AFTERNOON... 

.ANOTHER PERIOD OF BITTERLY COLD WIND CHILLS IS EXPECTED ACROSS
NORTH CENTRAL WISCONSIN. THIS IN RESPONSE TO BRISK WEST WINDS
BRINGING IN A SURGE OF ARCTIC AIR. BY 4 PM...WIND CHILLS WILL HAVE
FALLEN TO AROUND 20 BELOW ZERO. WIND CHILLS WILL LOWER FURTHER TO
20 TO 30 BELOW ZERO FOR MUCH OF TONIGHT...AND THEN BEGIN TO CLIMB
TOWARDS SUNRISE TUESDAY AS TEMPERATURES WARM.

WIZ017-029-091815-
/O.NEW.KARX.WC.Y.0009.131209T2200Z-131210T1200Z/
TAYLOR-CLARK-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE
401 AM CST MON DEC 9 2013

...WIND CHILL ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 6 AM
CST TUESDAY...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 6 AM
CST TUESDAY. 

* PLAN ON WIND CHILL VALUES BETWEEN 20 AND 30 BELOW ZERO FROM LATE
  THIS AFTERNOON THROUGH TONIGHT.

* FROST BITE CAN OCCUR IN THESE CONDITIONS IF EXPOSED SKIN IS NOT
  PROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

AJ
5 follow-up statements
000 
WWUS43 KARX 091652
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
1052 AM CST MON DEC 9 2013

...BITTERLY COLD WIND CHILLS THROUGH TOMORROW MORNING...

.THE COMBINATION OF STRONG WINDS COLD AIR HAS LEAD TO WIND CHILL
INDICES IN THE 20 TO 30 DEGREES BELOW ZERO RANGE THIS MORNING
ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA. WITH TEMPERATURES
NOT IMPROVING MUCH INTO THIS AFTERNOON AND WINDS STAYING
UP...EXPECT THAT THESE LOW WIND CHILLS WILL CONTINUE. WINDS HAVE
ALSO STARTED TO PICK UP ACROSS NORTH CENTRAL WISCONSIN...SO HAVE
BUMPED UP THE START TIME OF THE ADVISORY IN THAT AREA.

IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ032>034-100000-
/O.EXB.KARX.WC.Y.0009.131209T1652Z-131210T0000Z/
MITCHELL-HOWARD-FLOYD-CHICKASAW-WABASHA-DODGE-OLMSTED-WINONA-
MOWER-FILLMORE-BUFFALO-TREMPEALEAU-JACKSON-
INCLUDING THE CITIES OF...CHARLES CITY...ROCHESTER...WINONA...
AUSTIN...BLACK RIVER FALLS
1052 AM CST MON DEC 9 2013

...WIND CHILL ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* WIND CHILL VALUES WILL REMAIN BETWEEN 20 AND 30 BELOW ZERO
  THROUGH TONIGHT.

* FROST BITE CAN OCCUR IN THESE CONDITIONS IF EXPOSED SKIN IS 
  NOT PROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

WIZ017-029-100100-
/O.EXT.KARX.WC.Y.0009.131209T1652Z-131210T1200Z/
TAYLOR-CLARK-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE
1052 AM CST MON DEC 9 2013

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 6 AM CST TUESDAY...

* WIND CHILL VALUES OF BETWEEN 20 AND 30 BELOW ZERO CAN BE
  EXPECTED THROUGH TOMORROW MORNING.

* FROST BITE CAN OCCUR IN THESE CONDITIONS IF EXPOSED SKIN IS 
  NOT PROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

HALBACH
000 
WWUS43 KARX 092117
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
317 PM CST MON DEC 9 2013

...BITTERLY COLD WIND CHILLS TONIGHT...

.WIND CHILLS OF 20 TO 30 DEGREES BELOW ZERO CAN BE EXPECTED
THROUGH TONIGHT IN NORTH CENTRAL WISCONSIN DUE TO THE COMBINATION
OF GUSTY WINDS AND A COLD AIR MASS THAT IS NOW IN PLACE. WIND
CHILLS OF AROUND 20 BELOW CAN BE EXPECTED IN SOUTHEAST MINNESOTA
AND NORTHEAST IOWA THROUGH TONIGHT WHERE TEMPERATURES ARE EXPECTED
TO CLIMB AS THE NEXT SYSTEM ENTERS THE REGION. IF TEMPERATURES DO
NOT REBOUND THIS EVENING AND WINDS STAY UP...THE ADVISORY MAY HAVE
TO BE EXTENDED INTO THE OVERNIGHT HOURS.

IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ032>034-100000-
/O.CON.KARX.WC.Y.0009.000000T0000Z-131210T0000Z/
MITCHELL-HOWARD-FLOYD-CHICKASAW-WABASHA-DODGE-OLMSTED-WINONA-
MOWER-FILLMORE-BUFFALO-TREMPEALEAU-JACKSON-
INCLUDING THE CITIES OF...CHARLES CITY...ROCHESTER...WINONA...
AUSTIN...BLACK RIVER FALLS
317 PM CST MON DEC 9 2013

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* WIND CHILL VALUES WILL REMAIN BETWEEN 20 AND 25 BELOW ZERO INTO
  THIS EVENING.

* FROST BITE CAN OCCUR IN THESE CONDITIONS IF EXPOSED SKIN IS 
  NOT PROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

WIZ017-029-100530-
/O.CON.KARX.WC.Y.0009.000000T0000Z-131210T1200Z/
TAYLOR-CLARK-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE
317 PM CST MON DEC 9 2013

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST TUESDAY...

* WIND CHILL VALUES OF BETWEEN 20 AND 30 BELOW ZERO CAN BE 
  EXPECTED THROUGH TOMORROW MORNING. 

* FROST BITE CAN OCCUR IN THESE CONDITIONS IF EXPOSED SKIN IS 
  NOT PROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

HALBACH
000 
WWUS43 KARX 100006
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
606 PM CST MON DEC 9 2013

...BITTERLY COLD WIND CHILLS TONIGHT...

.WIND CHILLS WILL RANGE FROM 20 TO 30 BELOW ZERO TONIGHT ACROSS
MUCH OF NORTH CENTRAL WISCONSIN. ELSEWHERE...IT WILL STILL BE
COLD...BUT WIND CHILLS WILL BE SLIGHTLY BETTER...MOSTLY IN THE 10
TO 20 BELOW RANGE.

IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ032>034-100115-
/O.EXP.KARX.WC.Y.0009.000000T0000Z-131210T0000Z/
MITCHELL-HOWARD-FLOYD-CHICKASAW-WABASHA-DODGE-OLMSTED-WINONA-
MOWER-FILLMORE-BUFFALO-TREMPEALEAU-JACKSON-
INCLUDING THE CITIES OF...CHARLES CITY...ROCHESTER...WINONA...
AUSTIN...BLACK RIVER FALLS
606 PM CST MON DEC 9 2013

...WIND CHILL ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

BITTER COLD CAN STILL BE EXPECTED TONIGHT...BUT THE COMBINATION OF
WIND AND TEMPERATURES WILL RESULT IN WIND CHILLS FROM 10 TO 20
BELOW. THEREFORE...THE WIND CHILL ADVISORY HAS BEEN ALLOWED TO
EXPIRE.

PRECAUTIONS SHOULD STILL BE TAKEN IF VENTURING OUT IN THE COLD
TONIGHT. COVER UP EXPOSED SKIN AND LIMIT EXPOSURE.

$$

WIZ017-029-100815-
/O.CON.KARX.WC.Y.0009.000000T0000Z-131210T1200Z/
TAYLOR-CLARK-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE
606 PM CST MON DEC 9 2013

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST TUESDAY...

* WIND CHILLS WILL RANGE FROM 20 TO 30 BELOW ZERO TONIGHT. 

* FROST BITE CAN OCCUR IF EXPOSED SKIN IS NOT PROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

RIECK
000 
WWUS43 KARX 100351
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
951 PM CST MON DEC 9 2013

...BITTERLY COLD WIND CHILLS TONIGHT...

.WIND CHILLS WILL RANGE FROM 20 TO 30 BELOW ZERO TONIGHT ACROSS
MUCH OF NORTH CENTRAL WISCONSIN. ELSEWHERE...IT WILL STILL BE
COLD...BUT WIND CHILLS WILL BE A BIT BETTER...MOSTLY IN THE 10 TO
20 BELOW RANGE.

WIZ017-029-101200-
/O.CON.KARX.WC.Y.0009.000000T0000Z-131210T1200Z/
TAYLOR-CLARK-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE
951 PM CST MON DEC 9 2013

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST TUESDAY...

* WIND CHILLS WILL RANGE FROM 20 TO 30 BELOW ZERO TONIGHT.

* FROST BITE CAN OCCUR IF EXPOSED SKIN IS NOT PROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

RIECK
000 
WWUS43 KARX 100835
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
235 AM CST TUE DEC 10 2013

...WIND CHILLS IMPROVING...

.WIND CHILLS HAVE IMPROVED OVER CLARK AND TAYLOR COUNTIES EARLY
THIS MORNING INTO THE 5 TO 15 BELOW RANGE. BITTERLY COLD WIND
CHILLS RETURN TONIGHT THROUGH WEDNESDAY NIGHT.

WIZ017-029-100945-
/O.CAN.KARX.WC.Y.0009.000000T0000Z-131210T1200Z/
TAYLOR-CLARK-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE
235 AM CST TUE DEC 10 2013

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS CANCELLED THE WIND
CHILL ADVISORY. 

TEMPERATURES HAVE WARMED SLIGHTLY THIS MORNING. AS OF 230 AM WIND
CHILL WERE IN THE 5 TO 15 BELOW RANGE...THEREFORE THE WIND CHILL
ADVISORY HAS BEEN CANCELLED.

$$

WETENKAMP

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this wind chill advisory went out at Dec 9, 3:52 AM CST, 9 minutes earlier.

Area forecast discussion, Dec 9, 3:52 AM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
352 AM CST MON DEC 9 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 352 AM CST MON DEC 9 2013

MAIN SHORT TERM CONCERNS ARE ON TEMPERATURES...WIND CHILLS AND
POTENTIAL FOR MORE SNOW LATER TONIGHT.

CURRENTLY AS OF 08Z...WATER VAPOR LOOP AND RAP 500MB HEIGHT ANALYSIS
SHOWED A HIGHLY AMPLIFIED RIDGE OVER THE EASTERN PACIFIC...A DEEP
TROUGH FROM CENTRAL CANADA INTO THE FOUR CORNERS...AND RIDGING OVER
THE SOUTHEASTERN U.S.. WITHIN THE DEEP TROUGH THERE WERE 3
SHORTWAVES OF NOTE. THE FIRST WAS OVER SOUTHEAST WISCONSIN WHICH
HELPED BRING THE SNOW TO THE AREA YESTERDAY INTO THE EARLY MORNING
HOURS. MOST OF THE SNOW HAS PUSHED OFF TO THE EAST AS SHOWN BY RADAR
IMAGERY...IN RESPONSE TO SUBSIDENCE AND ISENTROPIC DESCENT IN THE
WAKE OF THE SHORTWAVE. THE SECOND SHORTWAVE OF NOTE WAS OVER THE
DAKOTAS. ALTHOUGH THIS SHORTWAVE WAS ONLY PRODUCING SOME ALTOSTRATUS
AHEAD OF IT...DUE TO DRY AIR SEEN ON THE 00Z BIS SOUNDING...THERE
WAS PLENTY OF COLD AIR WITH IT. 850MB TEMPS ACCORDING TO THE RAP ARE
-25C ACROSS NORTH DAKOTA...OR 2 STANDARD DEVIATIONS BELOW NORMAL.
FINALLY...THE THIRD SHORTWAVE WAS COMING DOWN THE BACK SIDE OF THE
TROUGH THROUGH CENTRAL ALBERTA. IMPRESSIVE 140KT JET AT THE
TROPOPAUSE ACCOMPANYING THE SHORTWAVE. ALREADY SOME LIGHT SNOW
FALLING JUST AHEAD OF THE SHORTWAVE.

A LOT OF RAPID MOTION FORECAST OVER THE NEXT 24 HOURS IN THE UPPER
LEVEL PATTERN...MOSTLY A RESULT FROM THAT STRONG UPPER JET CORE
COMING THROUGH ALBERTA. FIRST OFF...THE SHORTWAVE TROUGH OVER NORTH
DAKOTA IS PROGGED BY MODELS TO SLIDE THROUGH THE FORECAST AREA THIS
AFTERNOON. WE MAY SEE SOME MID OR HIGH CLOUDS PASS THROUGH AHEAD OF
THE SHORTWAVE...BUT THE BULK OF THE CLOUD COVER IS GOING TO BE THE
CURRENT STRATUS AFFECTING THE AREA. ANTICIPATING AS THE SHORTWAVE
PASSES...THE DRY ARCTIC AIR SEEN ACROSS NORTH DAKOTA CURRENTLY WILL
CLEAR OUT THE STRATUS. THIS MAY HAPPEN PRETTY QUICK WITH CLEARING
ALREADY COMING INTO THE FORECAST AREA. IN ADDITION...THAT SAME
ARCTIC AIR IS EXPECTED TO CAUSE TEMPERATURES TO FALL AS 850MB TEMPS
PLUMMET FROM THE CURRENT -14 TO -18C READINGS TO -18 TO -22C BY 21Z.
WINDS LOOK TO CRANK UP TOO AS THAT SHORTWAVE AND ASSOCIATED COLD AIR
COME IN. THESE WINDS...WITH GUSTS UPWARDS OF 20 TO 30 MPH...ARE
LIKELY TO CAUSE SOME BLOWING AND DRIFTING OF THE RECENT SNOW. AS
TEMPERATURES FALL THIS AFTERNOON...WIND CHILLS WILL BECOME MORE OF
AN ISSUE. TAYLOR/CLARK COUNTIES LOOK TO DROP INTO ADVISORY RANGE
AROUND 22Z AND DO NOT GET OUT UNTIL 12Z TUESDAY...THUS HAVE GONE
AHEAD AND ISSUED AN ADVISORY FOR THEM.

THE COLD AIR TONIGHT DOES NOT LAST LONG. MODELS ARE IN GOOD
AGREEMENT SHOWING THE ALBERTA SHORTWAVE DIGGING INTO THE DAKOTAS
THIS EVENING...THEN MOVING INTO THE FORECAST AREA TOWARDS 12Z. AS
THIS SHORTWAVE APPROACHES...WARM ADVECTION ENSUES...WITH 850MB TEMPS
CLIMBING UP TO -13 TO -17C BY 09Z. ALL INDICATIONS ARE THAT THE
ISENTROPIC LIFT AND SOME MOISTURE ADVECTION WILL CAUSE A MID CLOUD
DECK TO SPREAD ACROSS THE FORECAST AREA. THESE CLOUDS AND THE WARM
ADVECTION SHOULD RESULT IN RISING TEMPS LATE THIS EVENING INTO THE
OVERNIGHT...HELPING TO BRING WIND CHILLS UP. ADDITIONALLY...THE BEST
JUXTAPOSITION OF LOW LEVEL SATURATION AND ISENTROPIC LIFT OCCURS
NORTH OF INTERSTATE 90. GIVEN THE ARCTIC AIRMASS IN PLACE PRIOR TO
THE SHORTWAVE ARRIVAL...LIKELY WILL NOT TAKE MUCH TO SNOW. QPF MAY
NOT AMOUNT TO MUCH WITH THE COLD AIRMASS...MAYBE A COUPLE HUNDREDTHS
TOPS...BUT ENOUGH FORCING TO WARRANT HIGH PRECIPITATION CHANCES.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 352 AM CST MON DEC 9 2013

MAIN LONG TERM FORECAST CONCERNS ARE ON TEMPERATURES...AS WELL AS
THE OSCILLATING DIURNAL TRENDS WITH THEM...AND POTENTIAL FOR
PRECIPITATION THROUGHOUT.

SHORTWAVE TROUGH COMING INTO THE FORECAST AREA TONIGHT QUICKLY MOVES
THROUGH DURING THE TUESDAY MORNING HOURS. ANY SNOW LOOKS TO DEPART
OFF TO THE EAST PRETTY FAST IN THE MORNING...FOLLOWED BY CLEARING
AND BRISK WEST WINDS. THESE WINDS COULD RESULT IN MORE BLOWING
SNOW...ESPECIALLY IF WE CAN GET A FEW TENTHS OUT OF TONIGHT.
ADDITIONALLY...THE WINDS DRIVE IN A BRIEF SURGE OF ARCTIC AIR WITH
850MB TEMPS FALLING TO -16 TO -20C BY 18Z. 09.00Z
ECMWF/NAM/CANADIAN/GFS THEN ALL DEPICT YET ANOTHER SHORTWAVE TROUGH
DROPPING INTO THE DAKOTAS TUESDAY NIGHT. AHEAD OF THIS
FEATURE...INCREASING ISENTROPIC LIFT AND MID LEVEL FRONTOGENESIS
LOOKS TO DEVELOP A BAND OF SNOW. POSITION OF THIS BAND OF SNOW IS
PROBLEMATIC...WITH THE ECMWF/NAM FARTHER NORTH COMPARED TO THE
GFS/CANADIAN. CONSENSUS WOULD SUGGEST LOCATIONS SOUTH OF I-90 WOULD
STAND TO SEE THE BEST CHANCE OF SEEING SNOW...SO RAISED CHANCES
TOWARDS 60 IN THIS AREA. THE BAND DOES APPEAR TO BE QUICK MOVING...
SUCH THAT BY 12Z WEDNESDAY...ITS ALREADY SOUTHEAST OF THE AREA.
NONETHELESS...WITH SNOW TO WATER RATIOS APPROACH 20 TO 1...WE COULD
SQUEEZE OUT AN INCH OR SO OUT OF THIS BAND.

JUST LIKE IN THE WAKE OF THE EVERY SHORTWAVE TROUGH...ANOTHER SURGE
OF ARCTIC AIR IS PROGGED TO FLOW INTO THE AREA ON WEDNESDAY WHEN THE
TROUGH MOVES THROUGH. 850MB TEMPS DROP TO -20 TO -24C AT 18Z
WEDNESDAY. THUS...DESPITE THAT SKIES SHOULD CLEAR ON WEDNESDAY AS
THE TROUGH COMES IN...IT WILL BE TOUGH TO WARM UP MUCH. MOST
LOCATIONS ARE LIKELY TO NOT GET OUT OF THE SINGLE DIGITS ABOVE
ZERO...AND NORTH OF HIGHWAY 10 MAY NOT EVEN GET TO ZERO. WITH THE
COLD TEMPS AND A NORTHWEST BREEZE...WIND CHILLS ARE YET AGAIN A
FACTOR WITH ANOTHER ADVISORY LIKELY NEEDED. NORTH OF HIGHWAY 10
APPEARS TO BE THE MOST LIKELY AREA FOR AN ADVISORY...STARTING LATE
TUESDAY NIGHT AND RUNNING THROUGH WEDNESDAY NIGHT. WEDNESDAY NIGHT
IS INTERESTING TOO. ALL MODELS ARE SUGGESTING RISING 500MB HEIGHTS
ACROSS THE CENTRAL PART OF THE COUNTRY. WARM ADVECTION ASSOCIATED
WITH THESE RISING HEIGHTS SHOULD CAUSE TEMPERATURES TO RISE...AFTER
A RAPID DROP OFF IN THE EVENING ASSOCIATED WITH A SURFACE RIDGE
PASSAGE. THERE MAY EVEN BE SOME SNOW THAT TRIES TO GET GOING NORTH
OF I-94...AS SUGGESTED BY THE ECMWF/CANADIAN AND HAVE INCLUDED 20
PERCENT CHANCES FOR THIS. THESE CHANCES PERSIST INTO THURSDAY. MUCH
WARMER 850MB TEMPS ON THURSDAY...ON THE ORDER OF -2 TO -8C BY
00Z...WILL RESULT IN HIGHS 15-20 DEGREES WARMER COMPARED TO
WEDNESDAY.

FROM THURSDAY NIGHT THROUGH SUNDAY...09.00Z ECMWF/GFS/CANADIAN
SUGGEST A NORTHWEST FLOW PATTERN IN THE MEAN...STRETCHING FROM
BRITISH COLUMBIA INTO THE GREAT LAKES. AT THE MOMENT THURSDAY NIGHT
LOOKS DRY. AS WE HEAD INTO FRIDAY AND ESPECIALLY FRIDAY
NIGHT...THERE ARE SUGGESTIONS A SOUTHERN STREAM SHORTWAVE TROUGH
COMING OUT OF THE CENTRAL PLAINS AND HEADING INTO THE OHIO VALLEY
COULD SPREAD SOME LIGHT SNOW INTO THE FORECAST AREA. THE CANADIAN IS
THE FARTHEST NORTHWEST AND DID HONOR THE SOLUTION WITH A 20 PERCENT
CHANCE. HOWEVER...THE 09.00Z GFS/ECMWF SUGGEST IT COULD STAY TO THE
SOUTHEAST...THUS SOMETHING TO MONITOR. HEADING INTO THE WEEKEND...
THE ECMWF/GFS SUGGEST A POTENT UPPER TROUGH WILL BE DROPPING SOUTH
INTO MANITOBA AND ONTARIO. THE ECMWF IS VERY AGGRESSIVE DIGGING IT
INTO WISCONSIN ON SUNDAY. FOR NOW STAYED WITH THE CONSENSUS WHICH
YIELDS A GENERALLY DRY SOLUTION WITH TEMPERATURES HOVERING SLIGHTLY
BELOW NORMAL. HOWEVER...SHOULD THE 00Z ECMWF BE CORRECT...
TEMPERATURES MAY NEED SIGNIFICANT LOWERING FOR SUNDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1100 PM CST SUN DEC 8 2013

SNOW WILL BE EXITING EAST OVER THE NEXT FEW HOURS AS THE RESPONSIBLE
UPPER LEVEL SHORTWAVE HEADS TOWARD THE EASTERN GREAT LAKES. WINDS
WILL PICK UP BY MONDAY MORNING...BECOMING GUSTY FROM THE WEST. THIS
COULD RESULT IN A PERIOD OF DRIFTING/BLOWING OF THE FRESHLY FALLEN
SNOW AT KRST. WITH SNOW AMOUNTS RELATIVELY SMALL THOUGH...IMPACT ON
THE VSBY WILL LIKELY BE MINIMAL.

CIGS WILL BE PROBLEMATIC AS A MIX OF MVFR/VFR CONTINUES PER LATEST
SFC OBS...AND PINPOINTING A REASON FOR THE VARIABILITY IS DIFFICULT.
WILL CONTINUE TO SIDE TOWARD MORE MVFR FOR THE OVERNIGHT
HOURS...CLIMBING TO VFR...AND THEN BREAKING OUT INTO SCT SKIES FOR
MONDAY AFTERNOON. CLOUDS WILL QUICKLY RETURN MONDAY NIGHT AS ANOTHER
SHORTWAVE TROUGH SPINS ACROSS THE REGION. COULD SEE A PERIOD OF MVFR
OVERNIGHT WITH SOME -SN.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WIND CHILL ADVISORY FROM 4 PM THIS AFTERNOON TO 6 AM CST TUESDAY
     FOR WIZ017-029.

MN...NONE.
IA...NONE.
&&

SHORT TERM...AJ
LONG TERM...AJ
AVIATION.....RIECK
Hazardous weather outlook, Dec 8, 9:30 PM CST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
930 PM CST SUN DEC 8 2013

IAZ009>011-019-029-030-MNZ088-096-WIZ017-029-032>034-041>044-
053>055-061-100330-
HOWARD-WINNESHIEK-ALLAMAKEE-CHICKASAW-FAYETTE-CLAYTON-WINONA-
HOUSTON-TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-
JUNEAU-ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
930 PM CST SUN DEC 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

1 TO 2 INCHES OF SNOW HAS FALLEN...WITH ANOTHER INCH POSSIBLE.
MOST OF THE ACCUMULATING SNOW WILL END SHORTLY AFTER MIDNIGHT.
ROADS ARE SNOW COVERED WITH ICY SPOTS. EXERCISE CAUTION IF
DRIVING. THE MORNING COMMUTE COULD BE IMPACTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

BLUSTERY WEST WINDS COULD DRIFT SNOW MONDAY MORNING ACROSS OPEN
AND UNSHELTERED AREAS...AND ALONG AREA RIDGE-TOPS.

WIND CHILLS OF 10 TO 30 DEGREES BELOW ZERO ARE EXPECTED
MONDAY...TUESDAY AND WEDNESDAY NIGHTS.

.SPOTTER INFORMATION STATEMENT...

SNOW REPORTS ARE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008-018-MNZ079-086-087-094-095-100330-
MITCHELL-FLOYD-WABASHA-DODGE-OLMSTED-MOWER-FILLMORE-
930 PM CST SUN DEC 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA
AND SOUTHEAST MINNESOTA.

.DAY ONE...TONIGHT

LIGHT SNOW WILL END...WITH LITTLE IF ANY ADDITIONAL ACCUMULATION.
HOWEVER...ROADS ARE SNOW COVERED WITH ICY SPOTS...AND MOTORISTS
SHOULD EXERCISE CAUTION IF TRAVELING. SLIPPERY TRAVEL COULD IMPACT
THE MONDAY MORNING COMMUTE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

BLUSTERY WEST WINDS COULD DRIFT SNOW MONDAY MORNING ACROSS OPEN
AND UNSHELTERED AREAS...AND ALONG AREA RIDGE-TOPS.

WIND CHILLS OF 10 TO 25 DEGREES BELOW ZERO ARE EXPECTED
MONDAY...TUESDAY AND WEDNESDAY NIGHTS.

.SPOTTER INFORMATION STATEMENT...

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RIECK

In the hours before

Local storm report, Dec 9, 3:06 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
306 AM CST MON DEC 9 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 AM     SNOW             DE SOTO                 43.43N 91.20W
12/09/2013  E3.6 INCH        VERNON             WI   PUBLIC

            SNOW DURATION 24 HOURS

&&

NWS LA CROSSE WI
IRIS SYSTEM
Local storm report, Dec 9, 3:17 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
317 AM CST MON DEC 9 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 AM     SNOW             FRIENDSHIP              43.97N 89.82W
12/09/2013  E3.0 INCH        ADAMS              WI   PUBLIC

            SNOW DURATION 24 HOURS

&&

NWS LA CROSSE WI
IRIS SYSTEM

Nearby

Wind Chill Advisories in Minnesota, 2013Wind Chill Advisories in Wisconsin, 2013Wind Chill Advisories in Iowa, 2013Every wind chill advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.